Warfarin-associated intracapsular hemorrhage causing an acutely painful total hip arthroplasty: a rare complication of prolonged anticoagulant therapy

J Arthroplasty. 2000 Aug;15(5):668-70. doi: 10.1054/arth.2000.4333.

Abstract

Hemorrhage is the most prevalent adverse effect of oral anticoagulant therapy. The incidence of bleeding complications is related to the duration and range of therapy. A patient on long-term warfarin anticoagulation developed a spontaneous intracapsular bleed into a total hip arthroplasty that had been implanted 11 years before. Joint aspiration allowed early recognition with immediate resolution of symptoms. Diagnosis and treatment of this rare complication are discussed with a review of the literature.

Publication types

  • Case Reports
  • Research Support, Non-U.S. Gov't
  • Review

MeSH terms

  • Aged
  • Aged, 80 and over
  • Anticoagulants / adverse effects*
  • Anticoagulants / therapeutic use
  • Hemorrhage / etiology*
  • Hip Prosthesis*
  • Humans
  • Joint Diseases / etiology*
  • Male
  • Pain / etiology
  • Prevalence
  • Time Factors
  • Warfarin / adverse effects*
  • Warfarin / therapeutic use

Substances

  • Anticoagulants
  • Warfarin